Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 312, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 29, 2023, 3:57 PM CDT for 4 counties in Missouri; 6 counties in Illinois. It was in force for 48 min. 33 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2023, 3:57 PM CDT (20:57 UTC)
- Expired
- Jul 29, 2023, 4:45 PM CDT
- In force
- 48 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Jersey County, IL, Macoupin County, IL, Madison County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, City of Saint Louis, MO, Jefferson County, MO, Saint Charles County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 50 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:57 PM CDT | TSTM WND DMG | 1 Sw Granite City, IL | 6 in tree limb down. |
| Jul 29, 3:58 PM CDT | TSTM WND GST 52 | 4 Nne Orchard Farms, MO | Location: KSET. |
| Jul 29, 4:03 PM CDT | TSTM WND GST 60 | 1 N Kirkwood, MO | Area around Kirkwood continued to gust around 60 mph. The area has lost power. |
| Jul 29, 4:07 PM CDT | TSTM WND DMG | 1 Nw Wood River, IL | 3-inch tree limbs broken; Power poles broken. Time estimated by radar. |
| Jul 29, 4:07 PM CDT | TSTM WND DMG | Caseyville, IL | Large tree down. Photo sent in via social media. Time estimated by radar. |
| Jul 29, 4:10 PM CDT | TSTM WND DMG | 2 Se Collinsville, IL | 5 to 8 inch tree limbs down near Bethel Road. Time estimated by radar. |
| Jul 29, 4:10 PM CDT | TSTM WND GST 60 | 2 Ene Fairview Heights, IL | Wind gusts estimated near 60 mph. Time estimated by radar. |
| Jul 29, 4:12 PM CDT | TSTM WND GST 60 | 2 E Shrewsbury, MO | |
| Jul 29, 4:13 PM CDT | TSTM WND GST 62 | 2 W New Handover, IL | |
| Jul 29, 4:15 PM CDT | TSTM WND GST 60 | 2 E Maplewood, MO | Lost power. Location is approximate. |
| Jul 29, 4:15 PM CDT | TSTM WND GST 60 | 2 Ene Fairview Heights, IL | Estimated 50-60 mph gusts. |
| Jul 29, 4:17 PM CDT | TSTM WND GST 59 | Collinsville, IL | CWOP report. |
| Jul 29, 4:17 PM CDT | TSTM WND GST 62 | 1 W Waterloo, IL | Observation from the Monroe County Fairground near Waterloo IL. |
| Jul 29, 4:18 PM CDT | TSTM WND GST 53 | St. Louis Regional Airp, IL | |
| Jul 29, 4:21 PM CDT | TSTM WND DMG | 1 Nw Wood River, IL | 6 inch tree limb down at Wood River Ave and First Street. 4 inch tree limbs down along Washington Ave. Time estimated from radar. |
| Jul 29, 4:21 PM CDT | TSTM WND DMG | O'Fallon, IL | partial roof collapse from wind. time estimated from radar. |
| Jul 29, 4:21 PM CDT | TSTM WND DMG | O'Fallon, IL | Partial roof collapse, potentially related to a downed tree branch. Time estimated from radar. |
| Jul 29, 4:22 PM CDT | TSTM WND DMG | 2 Nw Wood River, IL | Tree limbs down in the East Alton area. Lost power in the area. Time estimated by radar. |
| Jul 29, 4:22 PM CDT | TSTM WND DMG | Wood River, IL | A few 2 inch tree limbs down in the area. Spotter also noted a powerline was down a block away from their residence. Time estimated by radar. |
| Jul 29, 4:24 PM CDT | TSTM WND DMG | 1 W Scott Afb, IL | 12 inch diameter tree limb blown down. Time estimated by radar. |
| Jul 29, 4:25 PM CDT | TSTM WND DMG | 2 W O'Fallon, IL | trees down, power poles snapped, and power lines down in Fairview Heights and OFallon IL. a partial roof collapse in OFallon. |
| Jul 29, 4:26 PM CDT | TSTM WND DMG | 3 E O'Fallon, IL | large tree snapped. photos from social media. time estimate from radar. |
| Jul 29, 4:28 PM CDT | TSTM WND DMG | 4 Sse Mascoutah, IL | 6 ft diameter tree snapped. Time estimated by radar. |
| Jul 29, 4:30 PM CDT | TSTM WND DMG | 1 Wnw Swansea, IL | Numerous large tree limbs blown down, winds estimated around 60 mph. |
| Jul 29, 4:30 PM CDT | TSTM WND DMG | Lenzburg, IL | tree limbs down and roof damage. |
| Jul 29, 4:32 PM CDT | TSTM WND GST 64 | 2 Se Belleville, IL | Observation relayed by St. Clair County Skywarn. |
| Jul 29, 4:37 PM CDT | TSTM WND GST 63 | Scott Afb, IL | |
| Jul 29, 4:40 PM CDT | TSTM WND GST 66 | Smithton, IL | CWOP report. |
| Jul 29, 4:41 PM CDT | TSTM WND GST 73 | 2 Se Swansea, IL | |
| Jul 29, 4:47 PM CDT | TSTM WND DMG | Lebanon, IL | Large tree branches down. |
| Jul 29, 4:50 PM CDT | TSTM WND DMG | 1 Ese Troy, IL | HAM radio relayed report of 4 inch diameter tulip tree being blown down. |
| Jul 29, 4:50 PM CDT | TSTM WND GST 60 | 2 Ne Houston, IL | Time estimate from radar. |
| Jul 29, 4:55 PM CDT | TSTM WND DMG | Highland, IL | Report of four broken power poles within the city. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 27 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 11:28 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -536 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
094
WUUS53 KLSX 292057
SVRLSX
ILC083-117-119-133-157-163-MOC099-183-189-510-292145-
/O.NEW.KLSX.SV.W.0312.230729T2057Z-230729T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
357 PM CDT Sat Jul 29 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Monroe County in southwestern Illinois...
Madison County in southwestern Illinois...
Southern Macoupin County in southwestern Illinois...
Northwestern Randolph County in southwestern Illinois...
Jersey County in southwestern Illinois...
St. Clair County in southwestern Illinois...
St. Louis City in east central Missouri...
Northeastern St. Charles County in east central Missouri...
Central Jefferson County in east central Missouri...
St. Louis County in east central Missouri...
* Until 445 PM CDT.
* At 356 PM CDT, severe thunderstorms were located along a line
extending from near Jerseyville to Madison to Oakville, moving
southeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. Widespread wind damage reported
across northern St. Charles County.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Belleville, Granite City, Alton, East St. Louis, Collinsville,
Edwardsville, Godfrey, Fairview Heights, Cahokia, and Glen Carbon
around 400 PM CDT.
O'Fallon, Swansea, Maryville, and Millstadt around 405 PM CDT.
Shiloh, Troy, Smithton, and Dorsey around 410 PM CDT.
Lebanon, Freeburg, Scott AFB, and Prairietown around 415 PM CDT.
Other locations in the path of these severe thunderstorms include
Mascoutah, New Athens, Carpenter, New Baden, St. Jacob, Worden,
Marine, Highland, Marissa and Alhambra.
This includes the following highways...
Interstate 70 in Illinois between exits 21 and 30.
Interstate 55 in Illinois between exits 23 and 41.
Interstate 64 in Illinois between exits 9 and 27.
Interstate 44 in Missouri between exits 272 and 277.
Interstate 55 in Missouri between exits 170 and 191.
This also includes Scott Joplin Historic Site, Confluence State Park,
Mastodon Historic Site, Sandy Creek Covered Bridge Historic Site,
Gov. Dunklin's Grave Historic Site, and Horseshoe Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3865 8971 3825 8970 3800 8990 3825 9068
3876 9042 3895 9048 3897 9045 3897 9049
3918 9056 3919 9052 3916 9050 3917 9044
3900 8964 3888 8964 3887 8960 3866 8959
TIME...MOT...LOC 2056Z 295DEG 39KT 3907 9026 3869 9014 3843 9030
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
JajaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:54 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 29, 2:54 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
254 PM CDT Sat Jul 29 2023
.SHORT TERM... (Through Late Sunday Night)
Issued at 254 PM CDT Sat Jul 29 2023
A severe MCS is moving through the forecast area this afternoon,
producing widespread 60-70 mph winds and associated damage. The
complex will continue moving southeast through the remainder of the
afternoon, taking advantage of the 3500-4500 J/kg of SBCAPE present
across the area. While the 7-8 degree mid-level lapse rates are
enough to support hail development, the very warm low levels will
likely melt any hail that falls to below severe criteria through the
remainder of the event. As the MCS is moving through the forecast
area, a cold front is stretched across the I-70 corridor and
weakening as it slowly moves south.
After a break overnight in convection there is the potential for
another MCS to move from northwest Missouri into southeast Missouri
Sunday morning in tandem with a small shortwave disturbance within
the mid-level northwesterly flow. 1500-2000 J/kg of MUCAPE across
Missouri during the morning as well as 25-40 kts of 0-6 km shear
will be enough to organize and maintain the MCS complex before it
roots into the boundary layer during the mid-morning. 2000-3000 J/kg
of SBCAPE will be available at that point and through the remainder
of the afternoon. The CAMs are showing the complex weakening as it
moves through the LSX CWA, but there is little evidence to support
that scenario. Like today, damaging winds are the main concern with
this MCS as it rolls through, with large hail a lesser threat. While
guidance currently places the MCS across our far western and
southwestern borders, I cannot rule out isolated thunderstorm
development ahead of and to the northeast of this complex,
particularly along any outflow boundaries that linger across the
area. Damaging winds and large hail remain the primary threats with
any isolated convection that becomes strong to severe.
Temperatures are expected to be cooler on Sunday than most days this
previous week thanks to northerly post frontal winds, CAA, and
additional cloud cover and precipitation from Sunday's potential
MCS. Sunday's temperatures will kick off a trend of near normal
temperatures for the first half of the work week that will feel cool
in comparison to the 100+ highs we've experienced across much of the
area this week. Another round of showers and thunderstorms is
possible across central and southeast Missouri Sunday night into
Monday as a shortwave disturbance moves through the northwesterly
mid-level flow.
MRM
.LONG TERM... (Monday through Next Saturday)
Issued at 254 PM CDT Sat Jul 29 2023
Little has changed in the long term: the ridge over the 4 Corners-
Texas region and trough over eastern Canada will persist and amplify
during the first portion of the work week. This amplified flow will
keep the area within a more active northwesterly flow, which will
interact with a surface boundary that will wobble around the
forecast area to bring multiple chances for showers and
thunderstorms. Associated cloud cover will aid in keeping
temperatures near normal, at least through the first half of the
work week.
Confidence is growing that a short period of above normal
temperatures will return to the mid-Mississippi Valley mid-week as
the mid-level ridge axis shifts eastward into the area. The global
ensembles are indicating that 850 mb temperatures will push between
the 97.5 and 99th climatological percentiles across portions of the
forecast area. This is by no means a guaranteed event, and the
timing and location of precipitation during this period will have a
large influence on how warm we get.
Towards the end of the period the cluster analysis are indicating
that the trough over eastern Canada will shift eastward, and another
trough will slide along the US-Canada border. The movement of this
trough could bring additional chances for showers and thunderstorms
as well as relatively cooler temperatures back to the region.
MRM
&&
.AVIATION... (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1213 PM CDT Sat Jul 29 2023
A strong thunderstorm complex is approaching the forecast area
and will move through most of the terminals during the first 6
hours of the TAF period. KCOU, KJEF, KSTL, KSUS, and KCPS are most
likely to be impacted by heavy rain, reduced visibilites, wind
gusts up to 60-70 mph, and frequent lightning. While confidence is
high that this complex will produce those conditions, some
uncertainty remains in exactly where they will be experienced so
have kept mention to TSRA and visibility reduction for now.
In the wake of the system conditions will clear and winds will
become lighter and northerly as a cold front passes through the
region at the same time at the thunderstorms. VFR flight
conditions will prevail thereafter. Additional showers and
thunderstorms are possible Sunday during the day, but confidence
in this occurrence and the location of the thunderstorms remains
low so have forgone mention in the TAF for now.
MRM
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Madison MO-Moniteau MO-Monroe MO-Montgomery MO-
Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Francois MO-
Warren MO-Washington MO.
Excessive Heat Warning until 9 PM CDT this evening for Jefferson
MO-Lincoln MO-Saint Charles MO-Saint Louis City MO-Saint
Louis MO-Sainte Genevieve MO.
IL...Heat Advisory until 9 PM CDT this evening for Fayette IL-Greene
IL-Macoupin IL-Montgomery IL-Pike IL.
Excessive Heat Warning until 9 PM CDT this evening for Bond IL-
Calhoun IL-Clinton IL-Jersey IL-Madison IL-Marion IL-Monroe
IL-Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jul 29, 2:52 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 252 PM CDT Sat Jul 29 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-302000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 252 PM CDT Sat Jul 29 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms capable of producing damaging winds are moving across the forecast area this afternoon through early evening. Dangerous heat will continue for most of the region through early evening with heat index values of 100 to 110 degrees. An Excessive Heat Warning and a Heat Advisory are in effect. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms across portions of the region Sunday through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, including wind damage to the National Weather Service. MRM
In the hours before
Local storm report, Jul 29, 3:44 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
344 PM CDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Tstm Wnd Dmg 1 ESE Saint Charles 38.79N 90.49W
07/29/2023 St. Charles MO Emergency Mngr
St. Charles County Emergency Operations
Center reporting multiple trees and wires
down across the county. Transformer fire
reported near Sawyer and W Clay.
&&
MaplesLocal storm report, Jul 29, 3:47 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
347 PM CDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM Tstm Wnd Dmg 3 NNE O'Fallon 38.82N 90.69W
07/29/2023 St. Charles MO Emergency Mngr
Multiple trees down near St. Matthews and
Manor Hill in OFallon. Time estimated by
radar.
&&
MaplesLocal storm report, Jul 29, 3:50 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
350 PM CDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM Tstm Wnd Dmg Dardenne Prairie 38.75N 90.73W
07/29/2023 St. Charles MO Trained Spotter
6 inch tree limbs down. A limb fell on house
and caused gutter damage.
&&
MMGLocal storm report, Jul 29, 3:52 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
352 PM CDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM Tstm Wnd Dmg 1 ESE O'Fallon 38.78N 90.70W
07/29/2023 St. Charles MO Public
Several trees down in the area of Feise Road
and Highway K. Pictures accompanied report
via social media. Time of occurrence
estimated by radar.
&&
MaplesLocal storm report, Jul 29, 3:55 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
355 PM CDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tstm Wnd Gst 2 N Hazelwood 38.80N 90.36W
07/29/2023 E60 MPH St. Louis MO Public
Report submitted via social media.
&&
MaplesLocal storm report, Jul 29, 3:56 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
356 PM CDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Tstm Wnd Gst 2 SSW Hazelwood 38.75N 90.37W
07/29/2023 M62 MPH St. Louis MO ASOS
Wind gust measured at St. Louis Lambert
International Airport.
&&
MaplesThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 12:46 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway, Moniteau, Monroe, Shelby | 59 min |
| Jul 29, 1:36 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Franklin, Gasconade, Monroe, Montgomery and 4 more | 39 min |
| Jul 29, 1:46 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Monroe, Ralls, Shelby | 44 min |
| Jul 29, 2:12 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Franklin, Gasconade, Lincoln, Montgomery, Osage and 3 more | 48 min |
| Jul 29, 2:47 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Lincoln, Pike, Saint Charles, Saint Louis and 1 more | 43 min |
| Jul 29, 3:24 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Lincoln, Saint Charles, Saint Louis, City of Saint Louis | 36 min |
| Jul 29, 4:16 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve | 44 min |
| Jul 29, 4:47 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 58 min |
| Jul 29, 5:43 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Marion | 32 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.